Format

Send to

Choose Destination
JIMD Rep. 2013;11:17-24. doi: 10.1007/8904_2013_217. Epub 2013 Mar 12.

Infantile hypophosphatasia secondary to a novel compound heterozygous mutation presenting with pyridoxine-responsive seizures.

Author information

1
Department of Pediatric Endocrinology, Children's Hospital of Pittsburgh of UPMC, Pittsburgh, USA.

Abstract

Hypophosphatasia (HPP) is a rare metabolic disease with the hallmark finding of deficient serum tissue nonspecific alkaline phosphatase (TNSALP) activity. TNSALP is primarily known for its role in mineralization; hence, HPP is characterized by defective mineralization of bone and/or teeth. TNSALP is also necessary for proper vitamin B6 metabolism and its participation as a cofactor for neurotransmitters in the central nervous system. Defective TNSALP activity in the brain can result in intractable seizures responsive to pyridoxine. The pathophysiology of pyridoxine-responsive seizures (PRS) in severe HPP remains to be clearly defined. We review the case of a 2-month-old Caucasian boy presenting with seizures refractory to conventional antiepileptic medications. Empiric treatment with favorable response to pyridoxine in conjunction with severe metabolic bone disease, extremely low serum alkaline phosphatase, elevated phosphoethanolamine, hypercalcemia, hypercalciuria, and nephrocalcinosis led to a clinical diagnosis of infantile HPP. Sequence analysis revealed compound heterozygosity of the TNSALP gene with a novel mutation in exon 9 and a previously reported mutation in exon 12. This case reminds the physician that severe infantile HPP can present with PRS as its major initial manifestation and should alert clinicians to consider HPP in their differential of PRS. In addition, despite this severe genotype, the clinical diagnosis of our patient was delayed because of minimal phenotypic features initially. This highlights that the phenotype-genotype correlation could be variable even in severe disease. This case also demonstrates that HPP should be classified as PRS and not a form of pyridoxine-dependent epilepsy (PDE) as our patient was able to stop the pyridoxine supplementation without seizure recurrence once enzyme replacement was initiated. With the advent of enzyme replacement therapy, this once fatal disease may have improved morbidity and mortality.

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center